Ohio, 2026

Winter Storm in Ohio, January 24 to 26, 2026

January 24 to 26, 2026 · NWS PBZ · 10 events in 10 counties and zones

A large area of strong low pressure tracked up the eastern seaboard downstream of a digging positive to neutrally tilted trough. Deep moisture through the dendritic growth zone and strong forcing resulted in widespread significant snowfall accumulation greater than 6 across the entire county warning area with amounts generally falling between 10-18.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large area of strong low pressure tracked up the eastern seaboard downstream of a digging positive to neutrally tilted trough. Deep moisture through the dendritic growth zone and strong forcing resulted in widespread significant snowfall accumulation greater than 6 across the entire county warning area with amounts generally falling between 10-18. Localized amounts under narrow frontogenetically-forced bands reached up to 22 inches. An intruding mid-level warm nose reduced snow amounts slightly in northern West Virginia and resulted in a period of some mixing of snow with freezing rain and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 24, 1:20 PM EST, 5 hours 40 minutes earlier. Its key messages:

  • 1) A major winter storm will impact the region late tonight through Monday 2) Cold Weather Advisory/ Extreme Cold Warning expected late Monday into Tuesday and snow squall potential 3) Prolonged cold conditions
Area forecast discussion, Jan 24, 1:20 PM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
120 PM EST Sat Jan 24 2026

.WHAT HAS CHANGED...
- Later start time for snow tonight
- High resolution guidance depict snow bands between I-80 and
  I-70 Sunday afternoon/evening
- No significant changes to ice/snow amounts from the overnight
  time period; 9-15" of snow expected with ice accumulation
  expected south and east of Pittsburgh

&&

.KEY MESSAGES...
1) A major winter storm will impact the region late tonight
through Monday

2) Cold Weather Advisory/ Extreme Cold Warning expected late
Monday into Tuesday and snow squall potential

3) Prolonged cold conditions

&&

.DISCUSSION...
KEY MESSAGE 1...

A major winter storm is expected to impact the region late this
evening through early Monday morning. A Winter Storm Warning
remains in effect across the area due to the potential for
historic snowfall totals ranging from 9 to 15 inches. With cold
air firmly in place early this morning into the afternoon--
temperatures in the single digits--confidence is high that
precipitation will begin as snow and remain dry, with snow
ratios near 18:1 through early Sunday morning. As the system
approaches, light to moderate snowfall is expected to develop
south of I-70 between 8pm and midnight tonight. Farther north,
including areas near and north of Pittsburgh, light to moderate
snow will likely begin between midnight and 4am Sunday.

As frontogenesis strengthens ahead of a robust low-level jet
near daybreak Sunday, with 850mb winds of 60-70kt from the
southwest, snowfall rates are expected to increase across
portions of the area as snow bands develop. High-resolution
guidance shows increasing probabilities of 1 to 1.5 inches per
hour snowfall rates with this synoptic feature, persisting into
late Sunday night as the surface low tracks into western
Pennsylvania. Travel between 10am Sunday to 10pm Sunday will
likely be very difficult to impossible across the region.

Areas north of I-70 are expected to remain predominantly snow
throughout the duration of the storm. However, locations
southeast of Pittsburgh, including Preston, Tucker, and Fayette
counties, will likely experience a wintry mix of sleet and
freezing rain, resulting in periods of ice accumulation atop
existing snow. The combination of heavy snow and ice may lead to
power outages and down tree branches in this region.

As colder air advances into the region from the west early
Monday morning, a few stray snow bands may briefly increase
snowfall rates. However, towards daybreak, widespread moderate
to heavy snow will taper off, with only light snow lingering
thereafter.

Probabilities for reaching snowfall thresholds across the
region are as follows:

At least 2 inches:  100%
At least 4 inches:  100%
At least 6 inches:  85-95%
At least 8 inches:  70-90%
At least 12 inches: 15-60% (60% is northeast of Pittsburgh)
At least 18 inches: 0-10%

KEY MESSAGE 2...

In the wake of the winter storm, a trough advancing across
Canada will usher very cold air from the Midwest into the Ohio
River Valley. With lingering boundary-layer moisture and
increasing cold air aloft, shallow instability (20J/kg) may
develop across eastern Ohio Monday evening, leading to an uptick
in snow shower activity. Additional accumulations of around
one-half to once inch are possible, along with brief reductions
in visibility. Confidence in snow squall development remains low
to moderate.

With wind gusts of 20-30 mph and 850mb temperatures falling to
near -20 Celsius, wind chill values are expected to drop to
-10F to -25F. A Cold Weather Advisory/Extreme Cold Warning will
likely be required for the entire area within the next 24 hours
and continue into late morning Tuesday.

KEY MESSAGE 3...

Long-range model guidance strongly supports below-average
temperatures persisting into early to mid-February as a large
ridge dominates the West Coast. With average temperatures
remaining in the mid to lower teens through this weekend,
impacts to regional infrastructure are increasing likely,
particularly frozen pipes. Additionally, ice development on
mainstream rivers and smaller tributaries is expected to
increase, with ice thickness becoming more significant in early
February.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KEY MESSAGES...

1) VFR continues until snow begins this evening

2) Impactful winter storm Saturday night through Sunday night brings
significant impacts to area airports in prolonged IFR and lower
restrictions

3) Wintry mix of precipitation likely for MGW, possible for LBE
------------------------------------------------------------

VFR continues through this afternoon as upper level clouds gradually
lower from south to north. Light and variable winds are expected to
veer and generally align from the E/SE by later this afternoon
although speeds will remain between 5-10 kts.

A winter storm will bring significant impacts to the region tonight
through Monday as low pressure tracks across the Ohio Valley. The
first flakes arrive after 03z Sunday starting from SW to NE. VIS
restrictions likely take hold first before the surface air saturates
and CIGs begin to drop.

With saturation, widespread IFR and lower restrictions are expected
to envelop the region in snow through the day on Sunday. The snow
intensity will be moderate to heavy at times with a prolonged period
of reduced visibility and low ceilings. The most likely time of 1 to
1.5 inch per hour snowfall rates (and associated LIFR to VLIFR
conditions in said heaviest rates) is roughly between 15z Sunday
through 00z on Monday. During this time it is possible that bands of
heavy snow setup reducing visibility to as low as 1/4SM. At this
time, modeling is placing these heavier bands near HLG/BVI/PIT. This
has been included as a TEMPO at this time for PIT. It is likely that
most airports across our region will see a widespread 8-15 inches of
snow with some localized higher totals.

Warm air surging northward along the Mon Valley and eastern ridges
likely turns snow over to sleet and freezing rain. This becomes
increasingly likely at MGW closer to noon on Sunday. This warm air
could surge as far north as LBE and bring ice to that port as well
closer to the end of the current TAF period. Sleet and freezing rain
likely mixing in at MGW and possibly LBE would lower snowfall
accumulation and possibly allow for between a glaze and 0.10" of
ice. This system will likely create widespread, significant impacts
to airport and aviation operations with the worst of the impacts
coming in the daytime hours on Sunday.

Outlook... In the wake of the synoptic snow event, snow squalls are
possible on Monday bringing localized, periodic restrictions.
Otherwise, some cig restrictions could continue into Tuesday under
broad upper troughing and cold air aloft.

&&

.CLIMATE...
A winter storm and anomalously cold airmass will challenge some
area records for daily maximum snowfall, daily cold
temperatures, and duration of cold temperatures. Various
snowfall and cold records are listed below for reference.

Pittsburgh Top Daily Snowfall of All Time:
1)  23.6" - March 13th, 1993
2)  22.0" - December 17th, 1890
3)  16.5" - January 8th, 1884
4)  16.3" - March 3rd, 1942
5)  15.0" - March 5th, 1902
6)  12.7" - April 3rd, 1901
7)  12.5" - March 3rd, 1960
T7) 12.5" - November 9th, 1913
9)  12.4" - January 4th, 1994
10) 12.0" - January 22nd, 1966

Pittsburgh Top Daily Snowfall of All Time in January:
1)  16.5" - January 8th, 1884
2)  12.4" - January 4th, 1994
3)  12.0" - January 22nd, 1966
4)  11.2" - January 3rd, 1914
5)  11.0" - January 13th, 1964

Pittsburgh Top Daily Snowfall this Century:
1)  11.4" - February 5th, 2010
2)  9.7"  - February 6th, 2010
3)  9.3"  - December 16th, 2020
4)  8.8"  - February 16th, 2003
5)  8.7"  - March 21st, 2018

Pittsburgh Daily Snowfall Record for:
January 24th: 7.5" - 1899
January 25th: 5.2" - 2014
January 26th: 4.3" - 2015

Daily Cold Records at Risk of being Broken:
New Philadelphia, OH (1/24 Daily Low Record) - 14F (1963)

Most Consecutive Days with Temp below <=25F in Pittsburgh:
1)  15 days - ending February 3rd, 1961
2)  12 days - ending January 6th, 2018
T2) 12 days - ending December 26th, 1989
T2) 12 days - ending February 19th, 1958
5)  11 days - ending December 16th, 1958
T5) 11 days - ending February 2nd, 1936

Most Consecutive Days with Minimum Temp <=10F in Pittsburgh:
1)  14 days - ending February 2nd, 1936
T1) 14 days - ending January 17th, 1912
3)  11 days - ending December 24th, 1989
T3) 11 days - ending January 13th, 1981
5)  10 days - ending February 21st, 2015

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 7 PM this evening to noon EST Monday
     for PAZ007>009-013>016-020>022-029-031-073>078.
OH...Winter Storm Warning from 7 PM this evening to noon EST Monday
     for OHZ039>041-048>050-057>059-068-069.
WV...Winter Storm Warning from 7 PM this evening to noon EST Monday
     for WVZ001>004-012-021-509>514.

&&

DISCUSSION...Hefferan
AVIATION...AK
Hazardous weather outlook, Jan 24, 11:41 AM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1141 AM EST Sat Jan 24 2026

PAZ031-073>076-WVZ012-021-509>514-251645-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1141 AM EST Sat Jan 24 2026

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Warning for a combination of snow and ice late tonight
into Monday. Storm total snowfall will likely range form 6-12
inches; ice amounts could range from a light glazing to a two tenths
of an inch. Power outages may occur in localized areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Warning for a combination of snow and ice late tonight
into Monday. Storm total snow will likely range form 6-12 inches;
ice amounts could range from a light glazing to a tenth of an inch.
Power outages may occur in localized areas.

Very cold temperatures expected Monday night into Tuesday; a Cold
Weather Advisory/Extreme Cold Warning will likely be needed for the
potential of wind chill values of -10F to -25F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
077-078-WVZ001>004-251645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-
Marshall-
1141 AM EST Sat Jan 24 2026

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Storm Warning for heavy snowfall amounts late tonight into
Monday. Storm total snow will likely range form 9-15 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Storm Warning for heavy snowfall amounts late tonight into
Monday. Storm total snow will likely range form 9-15 inches.

Very cold temperatures expected Monday night into Tuesday; a Cold
Weather Advisory/Extreme Cold Warning will likely be needed for the
potential of wind chill values of -10F to -25F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Carroll

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 10 to 12 inches was reported across the county with the highest total of 12 inches reported by the Public in Carrollton.

Winter Storm, Columbiana

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Columbiana forecast zone
Reported by
Public
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 11 to 16 inches was reported across the county with the highest total of 16 inches reported by the Public 4 miles south-southeast of Leetonia and in East Liverpool.

Winter Storm, Coshocton

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Coshocton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 10 to 13 inches was reported across the county with the highest total of 14.3 inches reported by a CoCoRaHS observer 3 miles south-southwest of Nellie.

Winter Storm, Guernsey

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 9 to 12 inches was reported across the county with the highest total of 16.5 inches reported by the Public 3 miles south-southeast of New Concord.

Winter Storm, Harrison

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging between 6 to 9 inches was reported across the county with the highest total of 9.5 inches reported by the Public 3 miles south-southwest of Scio.

Winter Storm, Jefferson

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 8 to 11 inches was reported across the county with the highest total of 12.0 inches reported by the Public 1 mile east of Wintersville.

Winter Storm, Muskingum

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Muskingum forecast zone
Reported by
Public
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 7 to 13 inches was reported across the county with the highest total of 16.9 inches reported by the Public 1 mile south-southeast of Zanesville.

Winter Storm, Noble

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Noble forecast zone
Reported by
Public
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 6 to 8 inches was reported across the county with the highest total of 8.8 inches reported by the Public 4 miles southeast of Senecaville.

Winter Storm, Tuscarawas

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Public
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 12 to 15 inches was reported across the county with the highest total of 16.0 inches reported by the Public in Roswell.

Winter Storm, Belmont

When
January 24, 7:00 PM EST to January 26, 12:00 PM EST
Where
Belmont forecast zone
Reported by
CoCoRaHS
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Widespread snow accumulation generally ranging from 7 to 10 inches was reported across the county with the highest total of 12.3 inches reported by a CoCoRaHS observer 3 miles southwest of Mount Pleasant.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306423, 1306424, 1306426, 1306427, 1306428, 1306429, 1306430, 1306432, 1306433, 1310440.